PDA

View Full Version : My Amitriptyline Withdrawal



Earthworm
25-01-11, 15:27
Hi, I have posted a couple of times on here about coming off Amitriptyline, well this week I have taken the plunge and thought it might be useful to share my experience (not that there's much to say so far).

I have been on 10mg a day for the last 11 months, on friday I took 1/2 a tablet and have done every day since - so far I can honestly sayI haven't felt any different. I plan to stay on 5mg for a few weeks then go to either 1/4 tablet daily or 1/2 tablet every other day after another week or so I will stop completely so long as I still feel ok

I know it seems extreme for coming off such a low dose but I don't want to take any risks as I really don't want any symptoms to de-rail my progress :yesyes: ... will keep you posted.

Earthworm
03-02-11, 10:04
Well it's been almost 2 weeks now and I have to say I don't feel any different at all so I am going to reduce down further as of Friday to 1/2 a tablet (5mg) every two days and continue that for a further two weeks and see where I am then.

So far so good ... I must admit I have had one or two very mild panicky moments and a couple of bouts of mild palps but I am not convinced that this is down to withdrawal and is just normal run of the mill stuff I would have had anyway. I am exercising a lot and not drinking much alcohol at all (but then again I haven't much in the last 12 months anyway) so doing what I can to help myself naturally.

Still happy to take it slowly though as that seems to be the way forward!

Earthworm
07-02-11, 10:14
Just a quick update to say I took my last 1/2 tablet on Friday and then skipped Saturday as planned. I was due to have another 5mg on Sunday but felt really good so decided not to, so far so good. If I start to feel any major withdrawalls I will revert back to my original plan of 1/2 tablet every other day but all things being equal I may have taken my last Ami:D

Earthworm
14-02-11, 10:03
Not such a good week last week! I took my last 1/2 tablet on Friday then felt ok so skipped my plan to go every other day. It would seem either a) these drugs are a bit more powerful than I gave them credit for or b) I still really need them after all. The last week was pretty bad, panic attacks, anxiety, palps, chest pains, dizzyness, irritable the whole lot ... I tried to stick it out but it just felt so unatural and "not me" to be like that after so many months of relative calm, I finally succumed last night (Sunday) and took half a tablet & I already feel so much better.

It's wierd, I feel quite demoralised by my attempt to come off the Amitrip even though I am no worse off than my original plan to go 1/2 tab every two days. It seems I tried too quickly despite the low dose I am on. Not sure what I'll do from here on. Either go back to 5mg a day for a few weeks then try again or go 5mg every other day from now, guess I'll just see how I go.

My main issue is was my bad feelings withdrawal or was it the anxiety & panic that hte tabs were correcting? More confused than ever but at least the physical symptoms have subsided!

Hazel B
14-02-11, 21:14
Thanks for posting this.

I have 10mg a day for pain-related issues and am wondering if I should stop when my packet runs out. Keep us posted, ta.

Earthworm
15-02-11, 10:09
I took another 1/2 tab (5mg) last night and feel pretty much back where I was so think I will carry on like this for a few weeks then have another go at coming off, but much more slowly next time.

This is just my experience of course but perhaps get your next packet before you stop taking them, just so you have some in reserve and my advise would be to wean off very slowly, but that said everyone's different ... Good luck & let me know how you get on.

JaneC
16-02-11, 13:44
I'm sure you're doing the right thing Earthworm, I had a bit of a struggle coming off another tricyclic a while back but got there in the end. Slowly is definitely the way to go if you are having difficulties x

Earthworm
28-02-11, 10:30
A quick update to say the last week or so has been pretty terrible, major anxiety feelings coming back, a couple of major panic attacks along with palps, chest pains, dizzy heads the full works. Not sure if it's as a result of trying to come of the Ami or not but anyway as of Saturday I went back up to 10mg a day and so far so good. I'm trying not to get too down about the regression and remember all the progres I've made in the last 12 months - if I need the meds for a bit longer so be it, I'd rather be on them and feel well ... might try and come off again in the summer once the sun is shining :D

JaneC
28-02-11, 11:20
Never mind Earthworm :hugs:. The most important thing is to keep remembering not to beat yourself up about this. As you said yourself, 10mg is a small dose and if it keeps you well, that's great. Try again when the time feels right xx

daydreamer
29-03-11, 17:43
Hi Earthworm.

I agree, dont beat yourself up about not doing it this time round. I remember coming off them the first time, it wasnt pleasant! It took me about 6 months during which my anxiety increased and I also felt like I was back to square one but really I wasn't. I made sure I was mentally in a good place when I came off them, things were going well and that helped a lot with being able to cope with the panic attacks. I think you need to make sure your in a good place and feeling positive before you wthdraw, make sure you have the support you need.

You wouldn't think that you'd get a withdrawal from such a small dose but you defintely do! Once I'd withdrawn totally it took about a month for me to start feeling better. Wishing you good luck with this :)

Earthworm
31-03-11, 09:08
Thanks for the post daydreamer, that's really reasuring to hear and sound advice. I am due a review in June / July so will see where I am then, I thought I was in a good place earlier this year when I tried to come off but if I'm honest there were a couple of pretty big stresses in my life at that time.

I'll get there eventually I'm sure, the main thing is I no longer feel bad about my first attempt at withdrawall, it'll happen eventually.

Hazel B
31-03-11, 17:23
I saw my GP and was advised to stay on 10mg for now, though it's a low dose it does help me get to sleep. My GP told me that I could stop anytime I felt I could and I should not have any withdrawal issues. Mmmmm!

If you need to take the meds a little longer, don't worry about it, there is no shame in needing the boost. If you had an infection you would need antibiotics and A/Ds help illness it's just we sometimes feel "weak" for using them.

daydreamer
31-03-11, 18:59
your welcome! I am back on 10mgs of these after a 3yr break. After a period of stress I started to suffer bad anxiety, so I decided to see if these would work for me again but being on such a low dose its hard to tell if they have made an impact. Im not even thinking about coming off them yet, in fact Im thinking about increasing my dose! I dont care anymore whether I have to stay on these for life, if they help me even a little bit then its worth it. I used to feel bad for relying on AD's but now I know that life is short and I just want to feel better and able to do things again, so if these do end up helping me then brilliant! LOL!

Earthworm
01-04-11, 09:24
I'm with you on that Hazel & daydreamer, there is no hardship taking a small tablet every day, it doesn't impact on my life in any ngative way at all and as you say if it makes even a bit of difference then why not.

Hazel, I am sure my GP would say exactly the same thing about withdrawal but like you (and after my last attempt) I'm not convinced.

I'd like to think that one day I will come off them but if that's not for a month, a year or more then so what ... live for now eh!

Hazel B
01-04-11, 21:58
Live for now and look after yourself, whatever it takes to get well (that's safe and legal obvs!!).

:D

Tero
07-04-11, 01:34
I think Amitriptyline is not quite the trip as the other more modern meds getting on or off, I have been on it for years. But it did nothing for the anxiety part. So I am on a low dose Amitriptyline for fibromyalgia.

morganalefay
22-04-11, 18:17
Im on this for migraines at 10mg but have found my anxiety has increased whilst on it not to mention being very tired-i took 5mg last night and was planning on taking none tonight-but after reading this should I take it slower??

jonny512379
30-07-13, 02:40
Thanks for this thread, i think it has let me know there is nothing seriously wrong with me.

I have been taking around 25mg Amitriptyline for around 8 months.
It was given to me to help with not being able to sleep, and it worked OK at first (as i put it, it dumbed me down, so my brain stopped over thinking as i tried to sleep).

Around 10 days ago, i stopped taking them (joint decision between me and the Doc ), and at first i felt fine, and quiet good (had 7 days of sleeping pills to help too).
But now WOW... what's in these things, i thought 25mg was very small?
I didn't get anxiety or panic attacks before, but now, i feel terrible, i feel dizzy, sick (have been sick several times), not wanting to eat, going to the toilet several times a day, hot sweats, palpitations, chest pains very strange sleeping and feeling generally not myself.

Glad i though to look up withdrawal from these little pills, as was beginning to think i need the hospital and quick, before i drop dead of a hart attack or something :wacko: but i suppose this is the anxiety and panic that they cause.
I really hope this passes soon!

Should i take half a one, to make me feel better again?, or will this put me back to the beginning again?

Thanks!